Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Going off birth control

06/06/2007

Question:

I have been taking birth control for 4 years. I recently went off of it thinking it would be good idea to give my body a break. I was diagonsed with endometriois and do have cysts on my ovary. I am 22 and was diagonsed at 17. I stopped taking the pill 2 weeks ago and just began feeling very sick. I feel nausea, motion sickness, headaches, and troble sleeping?

Is this normal? Is there anything I can do?

Answer:

First of all, there is no reason that you need to give your body a break from the birth-control. If anything, the birth control gives your body a break from rupturing an ovarian cyst, healing the ovary and shedding the lining of the uterus. This is why birth control pill users have a significantly reduced rate of ovarian cysts, ovarian cancer and uterine cancer.

In addition, it is the first line treatment and prevention of endometriosis and ovarian cysts. Going off may cause the endometriosis to progress. It is possible that the feeling you are having are a result of the declining hormonal levels or your ovary starting to produce it's own hormones.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated